Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 27, 2023, 6:00 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2023, 6:00 PM MST (01:00 UTC)
- Expired
- Jul 27, 2023, 8:47 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 773 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 3489 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
896
WGUS55 KTWC 280100
FFWTWC
AZC003-280400-
/O.NEW.KTWC.FF.W.0002.230728T0100Z-230728T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
600 PM MST Thu Jul 27 2023
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Central Cochise County in southeastern Arizona...
* Until 900 PM MST.
* At 600 PM MST, Doppler radar indicated thunderstorms producing
heavy rain in areas around the northern Dragoon Mountains just
south of I-10. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Dragoon and Pearce-Sunsites.
This includes the following highways...
Route 191 between mile markers 57 and 58.
Interstate 10 near mile marker 317...and
between mile markers 323 and 324.
This includes the following streams and drainages...
Walnut Wash and Dragoon Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3213 11000 3207 10987 3196 10994 3201 11012
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
WJM2 follow-up statements
043
WGUS75 KTWC 280200
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
700 PM MST Thu Jul 27 2023
AZC003-280400-
/O.CON.KTWC.FF.W.0002.000000T0000Z-230728T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
700 PM MST Thu Jul 27 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING
FOR CENTRAL COCHISE COUNTY...
At 700 PM MST, Doppler radar indicated the bulk of heavy precip was
now west of the warning area. Between 1.5 and 3 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Dragoon and Pearce-Sunsites.
This includes the following highways...
Route 191 between mile markers 57 and 59.
This includes the following streams and drainages...
Walnut Wash and Dragoon Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3213 11000 3207 10987 3196 10994 3201 11012
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
WJM055 WGUS75 KTWC 280347 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 847 PM MST Thu Jul 27 2023 AZC003-280357- /O.CAN.KTWC.FF.W.0002.000000T0000Z-230728T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cochise AZ- 847 PM MST Thu Jul 27 2023 ...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL COCHISE COUNTY... The heavy rain has ended. Flash flooding is no longer expected to pose a threat, however expect heavy flow in normally dry streambeds and washes to continue into the early morning hours. Please continue to heed remaining road closures. LAT...LON 3213 11000 3207 10987 3196 10994 3201 11012 $$ WJM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 1:47 PM MST, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 27, 1:47 PM MST, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 147 PM MST Thu Jul 27 2023 .SYNOPSIS...An excessive heat warning remains in effect across portions of the region through tomorrow. Isolated to scattered mainly afternoon and evening showers and thunderstorms through Friday, then an increase in moisture this weekend into early next week should result in cooler afternoon temperatures and more numerous and wetter showers and thunderstorms. hereafter. && .DISCUSSION...Mostly sunny skies across most of southeast Arizona early this afternoon with some cloud build-ups across the mountains east of Tucson. Latest GOES total PWAT values are around 0.9-1.00" for areas east of Tucson and up to around 1.5" for the western deserts. Latest forecast trends based on CAMS/HREF for isolated to scattered showers and thunderstorms later this afternoon into this evening continue to look good, mainly east of a Sells-San Carlos line. Latest SPC RAP mesoanalysis shows MLCAPE values around 500-1000 J/KG, upwards of 2000 J/KG of DCAPE and around 20 kts of effective bulk shear. Main concerns with storms today will be strong gusty winds and locally heavy downpours. Blowing dust is also possible in the usual areas prone to blowing dust but it's not expected to be widespread today. A fairly similar setup for Friday with scattered afternoon and evening showers and thunderstorms. Then for this weekend, as an inverted trough in the easterly flow approaches Saturday and moves through Sunday, we expect more widespread shower and thunderstorm activity. It's a bit too early to say which of the weekend days will be the most active but an overall busier period is in store as the first system of this type impacts our region for the season. For next work week, storm chances will start to diminish back to more typical levels for early August as southeast Arizona resides on the back side of the wave and our flow becomes more south to southwest as drier air advects in from the west. Hot temperatures will continue through Friday, lowering to near normal values by Sunday and Monday briefly, with a gradual warming trend thereafter next week. && .AVIATION...valid through 29/00Z. Isolated-Scatered SHRA/TSRA will continue thru 28/06Z, most likely impacting KOLS but also potentially impacting KTUS and KDUG. Gusty outflow winds to 40+ kts along with VSBY reductions to 3SM or less are possible with TSRA. Outside of thunderstorm outflows, SFC winds will be NWLY this afternoon and again Friday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered afternoon and evening showers and thunderstorms are expected across portions of southeast Arizona this afternoon and Friday before an increase in coverage and rainfall potential is expected this weekend. Storms will be capable of producing strong, gusty and erratic outflow winds of 45 mph or more. Although sustained 20-foot winds will generally be less than 15 mph through the remainder of the week, afternoon gusts to around 25 mph may occur. Hot temperatures with near record to record readings will continue through Friday, with temperatures lowering a few degrees over the weekend. Valley min RH readings will generally range between 10-20% this afternoon, 15-25% Friday through Sunday, then 20-30% Monday through Wednesday. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 10 PM MST Friday for AZZ504>506-509. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 27, 3:33 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
333 PM MST Thu Jul 27 2023
AZZ503-507-513-272300-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
333 PM MST Thu Jul 27 2023
...A strong thunderstorm will impact portions of southwestern Cochise
and northeastern Santa Cruz Counties through 400 PM MST...
At 331 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Elgin, or 22 miles west of Sierra Vista. This storm
was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Localized flooding may also be possible.
Locations impacted include...
Patagonia, Sonoita, Elgin and Canelo.
This includes the following highways...
Route 82 between mile markers 22 and 39.
Route 83 between mile markers 12 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3145 11070 3164 11077 3173 11055 3153 11045
TIME...MOT...LOC 2231Z 075DEG 2KT 3156 11060
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
GRG/TGDSpecial weather statement, Jul 27, 4:25 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
425 PM MST Thu Jul 27 2023
AZZ508-280015-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
425 PM MST Thu Jul 27 2023
...A strong thunderstorm will impact portions of south central
Cochise County through 515 PM MST...
At 425 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas, moving southwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Douglas and Pirtleville.
This includes the following highways...
Route 80 between mile markers 361 and 378, and near mile marker
384.
Route 191 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3149 10950 3144 10928 3133 10933 3133 10967
3134 10968
TIME...MOT...LOC 2325Z 041DEG 10KT 3138 10948
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WJMLocal storm report, Jul 27, 4:26 PM MST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
426 PM MST Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Non-Tstm Wnd Gst 3 SSE Patagonia 31.51N 110.73W
07/27/2023 M73 MPH Santa Cruz AZ Mesonet
Mesonet station GW3161 Patagonia.
&&
KLMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:01 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Jul 27, 5:34 PM MST | Dust Storm Advisory | TWC | Cochise | 86 min |
| Jul 27, 5:42 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 48 min |
| Jul 27, 6:16 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 59 min |
| Jul 27, 8:23 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 52 min |
| Jul 27, 8:24 PM MST | Special Weather Statement | TWC | 36 min | |
| Jul 27, 8:32 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 28 min |
| Jul 27, 9:02 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 43 min |
| Jul 27, 9:43 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 47 min |
| Jul 28, 3:34 PM MST | Special Weather Statement | TWC | Graham | 26 min |
| Jul 28, 3:50 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 38 min |
| Jul 28, 4:22 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 53 min |
| Jul 28, 4:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham, Pima, Pinal | 64 min |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.